Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 155, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 22, 2011, 5:44 PM MDT for Golden Valley County, McKenzie County, Williams County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 22, 2011, 5:44 PM MDT (23:44 UTC)
- Expired
- Jul 22, 2011, 6:45 PM MDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Golden Valley County, ND, McKenzie County, ND, Williams County, ND
The radar
The Glasgow radar (KGGW), 210 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 22, 4:35 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.7 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2097 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
630
WUUS53 KBIS 222344
SVRBIS
NDC033-053-105-230045-
/O.NEW.KBIS.SV.W.0155.110722T2344Z-110723T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM MDT FRI JUL 22 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA...
WESTERN MCKENZIE COUNTY IN NORTHWEST NORTH DAKOTA...
SOUTHWESTERN WILLIAMS COUNTY IN NORTHWEST NORTH DAKOTA...
* UNTIL 645 PM MDT/745 PM CDT/
* AT 540 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 11 MILES NORTHWEST OF
BAINVILLE TO 16 MILES WEST OF SIDNEY TO 32 MILES SOUTHWEST OF
CRANE...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
WILLISTON...EAST FAIRVIEW...FORT BUFORD STATE HISTORICAL SITE...
CARTWRIGHT...TRENTON...CHARBONNEAU...SATHER DAM...SKAAR...
ALEXANDER...SPRING BROOK...RAWSON...TROTTERS AND EPPING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
INTENSE SQUALL LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY
MORNING/200 AM CDT SATURDAY MORNING/ FOR NORTH DAKOTA. A TORNADO
WATCH ALSO REMAINS IN EFFECT UNTIL 100 AM MDT SATURDAY MORNING/200 AM
CDT SATURDAY MORNING/ FOR SOUTHEAST NORTH DAKOTA.
LAT...LON 4841 10405 4833 10329 4722 10373 4724 10405
TIME...MOT...LOC 2344Z 272DEG 31KT 4828 10427 4777 10445
4736 10482
WIND...HAIL 70MPH 1.00IN
$$
TM/AYD2 follow-up statements
527
WWUS53 KBIS 230010
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
710 PM CDT FRI JUL 22 2011
NDC033-053-105-230045-
/O.CON.KBIS.SV.W.0155.000000T0000Z-110723T0045Z/
WILLIAMS ND-GOLDEN VALLEY ND-MCKENZIE ND-
610 PM MDT FRI JUL 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
MCKENZIE...NORTHWESTERN GOLDEN VALLEY AND SOUTHWESTERN WILLIAMS
COUNTIES UNTIL 645 PM MDT/745 PM CDT/...
AT 707 PM CDT/607 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG THE MONTANA BORDER...ALONG A LINE EXTENDING FROM
12 MILES SOUTHWEST OF BONETRAIL TO WOOLEY TO 20 MILES SOUTHWEST OF
CRANE...MOVING EAST AT 35 MPH.
LOCATIONS IMPACTED INCLUDE...
WILLISTON...EAST FAIRVIEW...FORT BUFORD STATE HISTORICAL SITE...
CARTWRIGHT...TRENTON...CHARBONNEAU...SATHER DAM...SKAAR...
ALEXANDER...SPRING BROOK...RAWSON...EPPING AND TROTTERS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
INTENSE SQUALL LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 4841 10405 4833 10329 4722 10373 4724 10405
TIME...MOT...LOC 0010Z 272DEG 31KT 4827 10393 4776 10412
4735 10449
WIND...HAIL 70MPH 1.00IN
$$
TM/AYD386
WWUS53 KBIS 230029
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
729 PM CDT FRI JUL 22 2011
NDC033-053-105-230045-
/O.CON.KBIS.SV.W.0155.000000T0000Z-110723T0045Z/
WILLIAMS ND-GOLDEN VALLEY ND-MCKENZIE ND-
629 PM MDT FRI JUL 22 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
MCKENZIE...NORTHWESTERN GOLDEN VALLEY AND SOUTHWESTERN WILLIAMS
COUNTIES UNTIL 645 PM MDT/745 PM CDT/...
AT 725 PM CDT/625 PM MDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM NEAR WILLISTON TO SATHER
DAM TO 14 MILES SOUTHWEST OF SKAAR...MOVING EAST AT 35 MPH.
IN ADDITION...AT 625 PM MDT...725 PM CDT...ONE INCH HAIL WAS
REPORTED FOUR MILES EAST OF SIDNEY WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
WILLISTON...SKAAR...ALEXANDER...SPRING BROOK...TROTTERS...RAWSON
AND EPPING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT
701-223-4582.
INTENSE SQUALL LINES CAN OCCASIONALLY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY...FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
&&
LAT...LON 4841 10405 4833 10329 4722 10373 4724 10405
TIME...MOT...LOC 0029Z 277DEG 32KT 4814 10364 4763 10383
4722 10421
WIND...HAIL 70MPH 1.00IN
$$
TM/AYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:50 PM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, Jul 22, 2:50 PM MDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 350 PM CDT FRI JUL 22 2011 .SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT... POWERFUL LOW OVER NORTHERN INTERMOUNTAIN TO CANADIAN ROCKIES WITH SHORT WAVE RIDGING OVER THE NORTHERN PLAINS AND SOUTHWEST FLOW OVER EASTERN MONTANA TO NORTH DAKOTA BORDER. UPPER LEVEL JET MAX EMBEDDED IN THIS SOUTHWEST FLOW TRIGGERING THUNDERSTORMS OVER NORTH CENTRAL MONTANA. THIS ACTIVITY IS FORECAST TO MOVE EAST TONIGHT REACHING THE MONTANA BORDER THIS EVENING AND A BISMARCK TO MANDAN LINE BY AROUND MIDNIGHT. MODELS HAVE WEAKEND THE SYSTEM SOME ON THE 18Z RUN AS WELL AS CHANGING DETAILS. WILL FOLLOW A MODEL BLEND FOR THE FORECAST INCLUDING HRRR AND 4KM WRF MODELS. THIS WILL BRING PRECIPITATION...SOME SEVERE CONVECTION...THROUGH THE FORECAST AREA FROM WEST TO EAST...EXITING AFTER DAYBREAK ACROSS OUR EASTERN FORECAST AREA. AFTER SATURDAY MORNING A RETURN TO DRIER CONDITIONS WITH SUMMER LIKE TEMPERATURES FOR THE WEEKEND. .LONG TERM...SUNDAY THROUGH FRIDAY ZONAL FLOW WILL GIVE WAY TO BROAD RIDGING SUNDAY INTO MONDAY RESULTING IN DRY/PLEASANT WEATHER. HOWEVER...INCREASING CHANCES OF PRECIPITATION COMMENCE MONDAY NIGHT THROUGH WEDNESDAY AS ANOTHER SHORTWAVE AND ASSOCIATED SURFACE LOW PRESSURE MOVE FROM EASTERN THROUGH NORTH DAKOTA. THEREAFTER...MORE OR LESS A ZONAL FLOW AGAIN DEVELOPS WITH WEAK RIDGING AT TIMES PROMOTING MOSTLY DRY CONDITIONS. THE GFS AND ECMWF INDICATE WEAK SHORTWAVE ACTIVITY SLIDING THROUGH THURSDAY INTO THURSDAY NIGHT. HAVE ADDED A SLIGHT CHC MENTION THURSDAY NIGHT OVER WESTERN AND CENTRAL NORTH DAKOTA WHICH IS IN COORDINATION WITH SURROUNDING OFFICES. EXPECT SEASONAL AFTERNOON HIGHS WITH MID 80S AND OVERNIGHT LOWS IN THE 60S. && .AVIATION... .AVIATION...VFR CONDITIONS EXPECTED THROUGH 00Z SATURDAY. SHOWERS AND THUNDERSTORMS ARE FORECAST TO DEVELOP OVER THE WESTERN AERODROMES SHORTLY AFTER 00Z SATURDAY. STRONG TO SEVERE THUNDERSTORMS ARE LIKELY ACROSS KISN/KDIK FROM 00Z SATURDAY THROUGH 07Z SATURDAY. THE THREAT FOR SEVERE WEATHER WILL TRANSLATE EAST INTO KMOT/KBIS FROM 06Z TO 12Z SATURDAY. HEAVY RAIN...DAMAGING WINDS...AND LARGE HAIL ARE ALL POSSIBLE WITH THESE THUNDERSTORMS. CEILINGS WILL QUICKLY FALL TO MVFR/IFR WITH THESE THUNDERSTORMS. THE IFR/MVFR CEILINGS ARE FORECAST FOR MOST OF SATURDAY MORNING ACROSS THE AERODROMES. && .BIS WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 1 AM CDT SATURDAY THROUGH SATURDAY AFTERNOON FOR NDZ002>005-010>013-019>023-025-035>037-047-048-050- 051. FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH SATURDAY MORNING FOR NDZ001-009-017-018-031>034-040>046. && SHORT TERM...HW LONG TERM....KS AVIATION...KS
Hazardous weather outlook, Jul 22, 3:41 AM MDT, 14 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 441 AM CDT FRI JUL 22 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-230945- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 441 AM CDT FRI JUL 22 2011 /341 AM MDT FRI JUL 22 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED TO INITIATE ACROSS WESTERN AND FAR SOUTH CENTRAL NORTH DAKOTA LATE FRIDAY AFTERNOON. VERY LARGE HAIL IN EXCESS OF TWO INCHES IN DIAMETER...DAMAGING WINDS IN EXCESS OF 60 MPH AND A TORNADO OR TWO MAY BE POSSIBLE WITH THESE STORMS...IN ADDITION TO HEAVY RAINFALL. THUNDERSTORM COVERAGE IS EXPECTED TO INCREASE ACROSS THE WEST AND CENTRAL FRIDAY NIGHT INTO SATURDAY MORNING...WITH THE PRIMARY THREATS TRANSITIONING TO DAMAGING WINDS AND POTENTIAL FLASH FLOODING. WHILE LOCATIONS THAT HAVE RECEIVED SIGNIFICANT RAINFALL OVER THE PAST WEEK ARE MOST SUSCEPTIBLE TO FLASH FLOODING...THE THREAT OF MANY AREAS BEING IMPACTED BY MULTIPLE THUNDERSTORMS WITH RAINFALL RATES OF ONE TO TWO INCHES PER HOUR SUGGEST FLASH FLOODING MAY BE POSSIBLE ACROSS ALL OF WESTERN AND CENTRAL NORTH DAKOTA FRIDAY EVENING INTO SATURDAY MORNING. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR ALL OF WESTERN AND CENTRAL NORTH DAKOTA FOR FRIDAY EVENING AND NIGHT INTO SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS...SOME STRONG WITH HEAVY RAINFALL...ARE LIKELY ACROSS CENTRAL NORTH DAKOTA THROUGH SATURDAY AFTERNOON. AN ACTIVE WEATHER PATTERN IS FORECAST TO RETURN TO WESTERN AND CENTRAL NORTH DAKOTA MONDAY NIGHT INTO THURSDAY...WITH MULTIPLE ROUNDS OF THUNDERSTORMS POSSIBLE DURING THIS TIME FRAME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE FRIDAY AFTERNOON INTO SATURDAY MORNING. AYD
In the hours before
Local storm report, Jul 22, 5:16 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
616 PM CDT FRI JUL 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM HAIL ALMONT 46.73N 101.50W
07/22/2011 M0.25 INCH MORTON ND TRAINED SPOTTER
HEAVY RAIN AND PEA SIZED HAIL
&&
LHUBERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 2:56 AM MDT | Flash Flood Watch | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 26 more | 23 hr |
| Jul 22, 4:26 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 64 min |
| Jul 22, 5:11 PM MDT | Flash Flood Warning | BIS | Morton | 116 min |
| Jul 22, 5:36 PM MDT | Tornado Warning | BIS | Morton | 24 min |
| Jul 22, 5:59 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 10 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.